Louisiana, 2003

Damaging Wind in Louisiana, February 6, 2003

February 6, 2003 · NWS LCH · 1 event in 1 county or zone

A small microburst tore through the west side of New Iberia, blowing down trees and power lines, and damaging several homes and businesses. One warehouse and neighboring homes had part of their roofs torn off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A small microburst tore through the west side of New Iberia, blowing down trees and power lines, and damaging several homes and businesses. One warehouse and neighboring homes had part of their roofs torn off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 6, 2:01 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 6, 2:01 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
201 PM CST THU FEB 6 2003

AT MID TO UPPER LEVELS...WEST-SOUTHWESTERLY FLOW IS PROGGED TO
CONTINUE OVER THE FORECAST AREA THROUGH SUNDAY. MINOR DISTURBANCES
WILL BE MOVING THROUGH THE FLOW TO BRING INSTABILITY TO THE
FORECAST AREA AT TIMES THROUGH SUNDAY.

AT LOW TO MID LEVELS...LIFT OVER THE AREA TODAY IS PROGGED TO BE
MAINLY OVER THE EASTERN EXTREMES OF THE AREA BY THIS EVENING. MAINLY
SINKING AIR IS PROGGED FOR THE AREA BY MIDNIGHT TONIGHT. TIMING OF
NEXT ROUND OF SIGNIFICANT LIFT OVER THE AREA DUE TO UPPER LEVEL
DISTURBANCES IS IN DOUBT. MODELS ARE SHOWING SINKING TO NEUTRAL
CONDITIONS THROUGH SATURDAY EVENING. SIGNIFICANT WEAK TO MODERATE
LIFT IS PROGGED FOR SUNDAY AHEAD OF AXIS OF BROAD MID AND UPPER
TROUGH APPROACHING THE FORECAST AREA.

AT THE SURFACE...A WAVE IS EXPECTED TO DEVELOP ON FRONT IN THE
COASTAL WATERS. WAVE SHOULD BE NEAR THE MOUTH OF THE MISSISSIPPI
RIVER THIS EVENING WITH CONSIDERABLE AMOUNTS OF MOISTURE WRAPPING
AROUND THE FORECAST AREA. TONIGHT...LOW SHOULD MOVE NORTHEAST AND
FRONT MOVE SOUTHEAST TO THE NORTHERN FLORIDA PENINSULA BY EARLY
SATURDAY MORNING. BEHIND THE FRONT A LOW LEVEL NORTHERLY FLOW WILL
BRING DRIER AIR TO THE FORECAST AREA OVERNIGHT. WITH HIGH PRESSURE
PREDOMINANT...MOSTLY DRY CONDITIONS SHOULD BE MAINTAINED OVER THE
FORECAST AREA UNTIL THE FLOW TURNS SOUTHERLY LATE IN THE DAY
SATURDAY. MOISTURE WILL BE INCREASING SATURDAY AFTERNOON WHEN THE
CENTER OF THE HIGH IS PROGGED TO MOVE OVER ABOUT NORTHERN FLORIDA.
WEAK PRESSURE PATTERNS ARE PROGGED FOR SUNDAY BUT A LOW LEVEL
SOUTHERLY FLOW SHOULD CONTINUE TO PROVIDE MOIST CONDITIONS.

FOR TONIGHT WILL HAVE BEST CHANCES OF RAIN OVER THE SOUTHEAST PART
OF THE AREA CLOSER TO THE CENTER OF THE LOW / WAVE ON FRONT PROGGED
TO WRAP MOISTURE OVER THE FORECAST AREA. CHANCES OF RAIN DURING THE
DAY SUNDAY WILL BE SMALL WITH A DRIER NORTHERLY LOW LEVEL FLOW AND
HIGH PRESSURE OVER THE AREA. SIMILAR CONDITIONS WILL PERSIST UNTIL
LOW LEVEL FLOW BECOMES MORE SOUTHERLY SATURDAY. THERE SHOULD BE A
SIGNIFICANT CHANCE OF RAIN SUNDAY WITH A LOW LEVEL SOUTHERLY FLOW
PERSISTING AND WEAK TO MODERATE LOW TO MID LEVEL LIFT AHEAD OF MID
AND UPPER LEVEL TROUGH AXIS APPROACHING THE FORECAST AREA.

.PRELIMINARY NUMBERS...
       FR    SA    SU   F   S   S
AEX 36/48 34/50 35/58 3/- -/2 3/4
BPT 39/51 37/53 40/61 3/2 2/3 3/4
LCH 41/50 37/52 40/61 3/2 2/3 3/4
LFT 41/50 37/51 40/61 4/2 2/3 3/4

.LCH...SMALL CRAFT ADVISORY ATCHAFALAYA RIVER LOUISIANA TO HIGH
ISLAND TEXAS OUT 60 NAUTICAL MILES...GMZ450-455-470-475.

20
Hazardous weather outlook, Feb 6, 4:00 AM CST, 10 hours 10 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 AM CST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD RAIN CAN BE EXPECTED TODAY...WITH A FEW THUNDERSTORMS
NOTED FROM I-10 SOUTH INTO THE GULF. THE RAIN WILL DECREASE BY
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE CHANCE OF RAIN WILL CONTINUE INTO THE WEEKEND AS THE UPPER LEVEL
PATTERN CONTINUES TO SEND DISTURBANCES OUR WAY. BY LATE SUNDAY INTO
EARLY NEXT WEEK...THE UPPER LEVEL PATTERN WILL SHIFT TO A NORTHWEST
TO SOUTHEAST FLOW...ALLOWING DRIER AIR TO FILTER INTO THE AREA.
THUS...SKIES WILL CLEAR FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL NOT BE NEEDED TODAY...AND IS NOT
ANTICIPATED THROUGH WEDNESDAY.

DML

The radar

The Lake Charles radar (KLCH), 135 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iberia

When
February 6, 2:10 PM CST
Where
Iberia County, New Iberia
Measured
75 kt (86 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
30.000, -91.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344179.